It seems the pendulum is always swinging back and forth with the management of COPD. Few years ago, we have pulled away from the use of high dose inhaled corticosteroids when we found its association with increased risk of pneumonia and related mortalities. Here’s my post on this topic. And thus, the treatment strategy has shifted to using more long acting bronchodilators. These bronchodilators include LABA (long acting beta agonist) and LAMA (long acting muscarinic antagonist).

The market has quickly exploded with many inhalation devices containing LABA and LAMA over the last few years. In fact, I sometimes find it difficult to keep up with the various inhalation devices as well as the active ingredients they contain.

And now, we find ourselves discussing the safety of these long acting bronchodilators – particular with their potential cardiovascular risks during initial use.  It all stems from a recent study published in JAMA Internal Medicine by Ming-Ting Wang et al.  Here’s a link to the original article.

In this nested case-control study of more than 280 000 patients with COPD, new use of LABAs or LAMAs is associated with an approximate 1.5-fold increased cardiovascular risk within 30 days of initiation therapy.

The authors suggested that close monitoring of cardiovascular systems may be particularly important during the first 30 days of treatment initiation.

But the question that needs to be further explored is why long acting bronchodilators with LABA and LAMA increase cardiovascular risk, particularly during the first 30 days on therapy?

In asthma, it was easier to see the connection when LABA such as salmeterol was used as monotherapy without inhaled corticosteroids.  That is, uncontrolled inflammation may worsen overall outcome leading to increased mortality.

But in our COPD population, how would the use of long acting bronchodilators connect with cardiovascular risk? Would it be due to excessive stimulation of beta2 agonist with LABA causing tachycardia or related symptoms? Or is it due to the anticholinergic activities with LAMA that affects the cardiovascular response to parasympathetic (vagal) stimulation regulating the heart rate?

These are just some of my speculations.  But based on this recent article, it seems that clinicians should pay attention to educate patients with COPD starting long acting bronchodilators to understand the possible cardiovascular symptoms during treatment initiations. These include: fatigue, shortness of breath, irregular heartbeat, swollen feet or ankles, chest pain and fainting (syncope) and patients may require to seek medical attention.

Below is a summary table of various inhalation devices currently available in Canada for COPD:

inhaler-device-and-medication-summary

What are your thoughts on this latest study? It seems that all treatment options for COPD have inherent safety concerns. Perhaps the best strategy in COPD is through prevention with smoking cessation!  Now, that’s a topic for another day.

Thank you for reading my post!

 

Advertisements